New Mexico, 2017

Flash Flood and Hail in New Mexico, June 26, 2017

June 26, 2017 · NWS ABQ · 11 events in 6 counties and zones

Scattered to numerous showers and thunderstorms developed over the central mountain chain once again as low level moisture and instability remained in place over New Mexico. Northwest flow aloft over the state allowed storms to organized near the high terrain then push east onto the high plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Scattered to numerous showers and thunderstorms developed over the central mountain chain once again as low level moisture and instability remained in place over New Mexico. Northwest flow aloft over the state allowed storms to organized near the high terrain then push east onto the high plains. The most significant storm of the day developed over the southern Sangre de Cristo Mountains then moved south through the Glorieta and Pecos area. Hail up to the size of tennis balls produced significant damage around Glorieta. These storms forced strong outflow boundaries southward into the Estancia Valley by late afternoon where more severe thunderstorms produced large hail around Edgewood and Cedar Grove. A convectively-aided gap wind developed in the Albuquerque metro area and produced wind gusts near 60 mph. A couple more storms developed over northeastern New Mexico with half dollar size hail near Grenville. Another storm near Alto produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 2:10 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 26, 2:10 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Mon Jun 26 2017

.SYNOPSIS...
Another round of showers and thunderstorms which developed over the
higher terrain early this afternoon will drift into the valleys and
plains by this evening. A few of the storms may be strong to severe
with large hail, damaging winds and locally heavy rainfall. The
activity should taper off by midnight. A pattern change is expected
Tuesday through Thursday as drier westerly winds push into the state
and shut down thunderstorm activity by Wednesday. Afternoon breezes
will return Wednesday and Thursday. Temperatures will be near to
somewhat above average. A backdoor front will bring cooler
temperatures along with chances for thunderstorms mainly to eastern
New Mexico Friday and Saturday.

&&

.DISCUSSION...
Another round of storms developed over the higher terrain and was
drifting ever so slowly mainly to the south, more or less. A few
cells were strong and briefly severe so far, but definitely less
active than on Sunday. Short term models indicate the activity will
most impact the east slopes/highlands of the central mt chain later
this afternoon and evening before mostly ending by midnight.

Abruptly drier weather is expected Tuesday as drier westerly winds
make inroads into the west and central. Wednesday and Thursday will
be dry with some westerly afternoon breezes. A few century mark
highs may return to the east central/southeast plains but
temperatures will be within a few degrees of normal.

Another cool front will dip into the northeast Thursday night/Friday
with another surge Friday night. Moisture looks to waffle back and
forth over the east through the weekend and early next week, leading
to potential for thunderstorms. The west looks to stay mostly dry
with the GFS/ECMWF suggesting a trend towards a monsoon pattern
developing later next week.

&&

.FIRE WEATHER...
Scattered to isolated showers and thunderstorms should hug the high
terrain this afternoon and evening, because their steering flow will
be more southerly than yesterday.

Drier air will filter into the area tonight, and especially Tuesday
and Wednesday, as the low level flow gradually veers out of the west
in response to a series of upper level troughs crossing the northern
and central Rockies.  There will be a significant downtick in
thunderstorm coverage on Tuesday, when mainly isolated storms will
favor the southwest mountains, central mountain chain and adjacent
east slopes. Dry weather is expected Wednesday through Thursday. The
troughs passing north of NM will strengthen the flow aloft and work
with a stout surface trough in the lee of the Sangre de Cristo Range
to make surface winds breezy across the east, north and west
Tuesday, Wednesday, and to a lesser extent Thursday. Humidities will
bottom out in the single digits across much of the west Tuesday,
then across most of the fire weather forecast area on Wednesday and
Thursday. Poor humidity recoveries are also expected. Some locally
critical fire weather conditions are forecast west of the
continental divide on Tuesday, and east of the central mountains
Wednesday. Haines indices will reflect the drier conditions with
widespread 6's across central and western areas Tuesday, then
areawide Wednesday and Thursday.

The dry conditions will persist until a moist back door cold front
brings some humidity improvement along and east of the central
mountain chain Friday.  There will be a chance for showers and
thunderstorms in and east of the Sangre de Cristos Friday and
Saturday. However, very low humidities and Haines of 6 will persist
farther west as a slow moving upper level trough digs into the Great
Basin.

&&

.AVIATION...
18Z TAF CYCLE
The stream of low level moisture flowing into the area from the
southeast is decreasing, and drier air has begun to filter into the
area from the south and west. There will be a resultant downtick in
thunderstorm coverage this afternoon into tonight with mainly
scattered cells traveling south and south southeastward off the
mountains. Models vary on how much of this activity will reach plains
locations like TCC and ROW. A ridge axis over the Four Corners
suggests less of a southeastward component to storm motion enabling
storms to stay closer to the elevated terrain. By tonight, drier air
over the region, and south and southwest winds across the eastern
plains, will result in less low cloud cover with areas from the
Caprock southward favored for mainly MVFR conditions. The low clouds
could impact ROW early Tuesday morning.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  95  51  94 /   5   0   0   0
Dulce...........................  48  88  42  87 /  20   5   0   0
Cuba............................  52  88  49  88 /  30  10   0   0
Gallup..........................  55  92  44  90 /  10   0   0   0
El Morro........................  51  87  42  86 /  20   0   0   0
Grants..........................  56  90  46  89 /  20   0   0   0
Quemado.........................  56  88  49  88 /  20   5   0   0
Glenwood........................  64  97  57  96 /  30   5   5   0
Chama...........................  46  81  42  81 /  30   5   0   0
Los Alamos......................  55  86  53  87 /  40  20   5   0
Pecos...........................  53  85  54  87 /  50  20  10   0
Cerro/Questa....................  49  79  46  82 /  40  20   5   0
Red River.......................  44  74  36  76 /  50  20   5   0
Angel Fire......................  45  77  37  79 /  50  20  10   0
Taos............................  49  85  44  87 /  40  10   5   0
Mora............................  49  81  50  85 /  50  30  10   0
Espanola........................  62  92  49  94 /  30  10   5   0
Santa Fe........................  57  86  50  88 /  40  20   5   0
Santa Fe Airport................  57  90  53  92 /  30  10   5   0
Albuquerque Foothills...........  61  91  59  94 /  30   5   5   0
Albuquerque Heights.............  64  93  64  96 /  30   5   5   0
Albuquerque Valley..............  64  95  56  97 /  30   5   5   0
Albuquerque West Mesa...........  63  94  57  96 /  30   5   5   0
Los Lunas.......................  60  95  60  98 /  30   5   5   0
Rio Rancho......................  62  93  61  95 /  30   5   5   0
Socorro.........................  63  93  64  98 /  30  20  10   0
Sandia Park/Cedar Crest.........  55  86  56  88 /  40  10   5   0
Tijeras.........................  58  89  56  91 /  40  10   5   0
Moriarty/Estancia...............  53  89  54  91 /  40  20  10   0
Clines Corners..................  52  85  56  88 /  50  20  10   0
Gran Quivira....................  56  86  59  90 /  50  20  10   0
Carrizozo.......................  59  87  63  92 /  50  20  10   0
Ruidoso.........................  54  80  60  85 /  50  20  10   0
Capulin.........................  52  82  57  88 /  40  20  10   0
Raton...........................  52  87  53  92 /  30  20  10   0
Springer........................  51  87  54  92 /  30  20  10   0
Las Vegas.......................  49  84  55  89 /  40  20  10   0
Clayton.........................  55  87  62  94 /  30  10  10   0
Roy.............................  51  84  59  92 /  30  10  10   0
Conchas.........................  59  92  62  99 /  30  10  10   0
Santa Rosa......................  57  92  63  97 /  40  20  10   0
Tucumcari.......................  60  94  66 100 /  30  10  10   0
Clovis..........................  58  89  64  95 /  30  10  10   0
Portales........................  59  90  65  96 /  30  10  10   0
Fort Sumner.....................  61  91  65  98 /  30  10  10   0
Roswell.........................  64  95  67 103 /  30  10  10   0
Picacho.........................  59  87  64  95 /  40  20  10   0
Elk.............................  55  83  63  90 /  50  30  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 26, 2:57 AM MST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Mon Jun 26 2017

NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Mon Jun 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible again today, generally from
the central mountain chain eastward. Heavy downpours, damaging
downburst winds, and hail will again be the primary threats. Storm
motions will generally be toward the southeast at 10 to 15 mph.
Thunderstorm coverage will trend downward on Tuesday with
significantly drier conditions for mid-week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, damaging winds and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

33

In the hours before

Local storm report, Jun 26, 8:32 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
932 AM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 S ALAMO               34.42N 107.51W
06/25/2017  M1.00 INCH       SOCORRO            NM   TRAINED SPOTTER

0318 PM     HAIL             SAPELLO                 35.77N 105.25W
06/25/2017  M1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0324 PM     HAIL             1 NW LOS ALAMOS         35.90N 106.33W
06/25/2017  M0.88 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

0330 PM     HAIL             LOS ALAMOS              35.89N 106.31W
06/25/2017  M1.25 INCH       LOS ALAMOS         NM   AMATEUR RADIO

0335 PM     HAIL             1 WNW LOS ALAMOS        35.89N 106.32W
06/25/2017  M1.00 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

0335 PM     HAIL             LOS ALAMOS              35.89N 106.31W
06/25/2017  M0.88 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

0338 PM     HAIL             TINNIE                  33.37N 105.23W
06/25/2017  M1.00 INCH       LINCOLN            NM   TRAINED SPOTTER

0405 PM     HAIL             SPRINGER                36.36N 104.59W
06/25/2017  M1.75 INCH       COLFAX             NM   CO-OP OBSERVER

            THREE INCH DIAMETER TREE LIMBS DOWN.

0426 PM     HAIL             LAS VEGAS               35.60N 105.22W
06/25/2017  M1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0440 PM     HAIL             16 E CLINES CORNERS     35.00N 105.38W
06/25/2017  E1.75 INCH       TORRANCE           NM   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FROM 440 PM TO PRESENT TIME.

0530 PM     HAIL             14 E CLINES CORNERS     35.00N 105.42W
06/25/2017  E0.88 INCH       TORRANCE           NM   NWS EMPLOYEE

            HAIL ACCUMULATIONS OF SEVERAL INCHES ALONG INTERSTATE
            40 NEAR MILE MARKER 231 CAUSING SUBSTANTIAL TRAFFIC
            SLOWDOWN.

&&

EVENT NUMBER ABQ1702043 ABQ1702044 ABQ1702049 ABQ1702046 ABQ1702047
ABQ1702048 ABQ1702045 ABQ1702052 ABQ1702050 ABQ1702051 ABQ1702053

RJH
Special weather statement, Jun 26, 1:03 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT MON JUN 26 2017

NMZ513-515-262015-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
203 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL
215 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eagle Nest Lake State Park, or 17 miles east of Taos. This storm was
nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Angel Fire, Eagle Nest, Vietnam Veterans Memorial State Park and
Eagle Nest Lake State Park.

&&

LAT...LON 3653 10520 3639 10523 3642 10534 3645 10534
      3643 10535 3643 10536 3644 10537 3656 10533
TIME...MOT...LOC 2003Z 008DEG 4KT 3648 10528

Guyer
Special weather statement, Jun 26, 1:35 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
235 PM MDT MON JUN 26 2017

NMZ512-262045-
West Slopes Sangre de Cristo Mountains-
235 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 245 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pecos, or 14 miles east of Santa Fe, moving southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Pecos and Glorieta.

This includes Interstate 25 between Mile Markers 298 and 306.

&&

LAT...LON 3573 10565 3571 10565 3570 10567 3569 10566
      3572 10563 3571 10561 3570 10562 3569 10560
      3562 10555 3550 10566 3564 10588 3574 10574
TIME...MOT...LOC 2034Z 034DEG 9KT 3563 10570

Guyer
Special weather statement, Jun 26, 1:59 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
259 PM MDT MON JUN 26 2017

NMZ515-262130-
East Slopes Sangre de Cristo Mountains-
259 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLFAX COUNTY UNTIL
330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vietnam Veterans Memorial State Park, or 15 miles east of Taos. This
storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Angel Fire and Vietnam Veterans Memorial State Park.

&&

LAT...LON 3642 10519 3633 10525 3638 10533 3641 10533
      3642 10534 3644 10534 3645 10535 3648 10531
      3650 10531
TIME...MOT...LOC 2059Z 351DEG 2KT 3642 10530

Guyer

The radar

The Albuquerque radar (KABX), 112 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Santa Fe

When
June 26, 2:12 PM MST to 2:17 PM MST
Where
Santa Fe County, 4.97 mi NNE of Glorieta
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.650, -105.750

Hail up to the size of hen eggs north of Glorieta.

Hail, San Miguel

When
June 26, 2:30 PM MST to 2:35 PM MST
Where
San Miguel County, Pecos
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.570, -105.680

Hail up to the size of golf balls in Pecos.

Hail, San Miguel

When
June 26, 2:30 PM MST to 2:35 PM MST
Where
San Miguel County, 1.49 mi SSW of Pecos
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.550, -105.690

Hail up to the size of golf balls in Pecos.

Hail, Santa Fe

When
June 26, 2:32 PM MST to 2:38 PM MST
Where
Santa Fe County, 2.14 mi ESE of Glorieta
Measured
2.5 in hail
Property damage
$1.0 million
Reported by
CoCoRaHS
Coordinates
35.567, -105.736

Tennis ball size produced major damage between Glorieta and Pecos. House windows and skylights were blown out. Vehicle windshields smashed and significant damage to vehicles.

Hail, Santa Fe

When
June 26, 3:32 PM MST to 3:35 PM MST
Where
Santa Fe County, 6.93 mi N of Edgewood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.170, -106.190

Quarter to ping pong ball size hail near State Road 344 and South Mountain Road.

Hail, Torrance

When
June 26, 4:31 PM MST to 4:35 PM MST
Where
Torrance County, 5.11 mi W of Estancia
Measured
1 in hail
Reported by
Public
Coordinates
34.760, -106.150

Hail up to the size of quarters between Estancia and Torreon.

Hail, Torrance

When
June 26, 4:58 PM MST to 5:02 PM MST
Where
Torrance County, 7.09 mi SSW of Estancia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.670, -106.120

Quarter size hail covering the ground.

Thunderstorm Wind, Bernalillo

When
June 26, 5:30 PM MST to 6:00 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

A potent gap wind surged through Tijeras Canyon and spawned thunderstorms that enhanced high winds with small hail and heavy rainfall over the Albuquerque Sunport. Peak winds up to 59 mph occurred for half an hour.

Flash Flood, Lincoln

When
June 26, 6:00 PM MST to 10:00 PM MST
Where
Lincoln County, 2.93 mi W of Ancho to 2.81 mi W of Ancho
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.946, -105.791

U.S. Highway 54 was closed for several hours after torrential rainfall and large hail flooded the roadway.

Hail, Lincoln

When
June 26, 6:33 PM MST to 6:34 PM MST
Where
Lincoln County, 1.86 mi ESE of Alto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.390, -105.650

A brief storm produced hail up to the size of pennies in Alto.

Hail, Union

When
June 26, 7:36 PM MST to 7:39 PM MST
Where
Union County, 7.78 mi NE of Grenville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.660, -103.500

Hail up to the size of half dollars near Grenville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696616, 696617, 696618, 696620, 696623, 696625, 696624, 696648, 696627, 696650, 696651.